Wyoming, 2010

Damaging Wind in Wyoming, July 11, 2010

July 11, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts over 60 mph in far northeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts over 60 mph in far northeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 1:20 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 11, 1:20 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT SUN JUL 11 2010

.DISCUSSION...WATER VAPOR SHOWS SHORT WAVE ENERGY MOVING INTO THE
NRN PLAINS AS UPR TROF DIVES SEWD THRU THE NRN ROCKIES...WITH SCT
SHRA/TSRA ACRS OUR CWFA. AT THE SFC...CDFNT HAS PUSHED THROUGH OUR
CWFA WITH SFC HIGH MOVING INTO NERN MT.

TONIGHT...SCT STRONG TO SVR CONVECTION WILL CONTINUE INTO EARLY EVE
BEFORE MOVG EAST OF OUR CWFA. SHEAR PROFILES SUGGEST MOSTLY PULSE
TYPE STORMS ALTHOUGH A FEW SUPERCELLS POSSIBLE.

MONDAY...CYCLONIC NW FLOW ATOP RETURN FLOW AT THE SFC COULD LEAD TO
SOME CONVECTION...ALTHOUGH SVR POTENTIAL LOOKS RATHER MINIMAL. HIGH
TEMPS IN THE MID 70S TO MID 80S.

TUESDAY...STRONG UPR LOW WILL MOVE EWD THROUGH THE SRN ALTA/SASK AND
PUSH ANOTHER FRONTAL BOUNDARY THRU THE NRN PLAINS. DRY SLOT WILL
WORK THRU OUR AREA...WITH DOWNSLOPE WINDS PUSHING TEMPS INTO THE 90S
SOUTH/EAST OF THE BLKHLS AHEAD OF FRONT. COULD BE ENOUGH WRAP AROUND
MOISTURE TUESDAY NIGHT FOR SOME PCPN ACRS OUR FAR NRN/ERN ZONES.

EXTENDED...UPPER LOW WILL MOVE ACROSS SOUTH CENTRAL CANADA ON
WEDNESDAY AS A COOL FRONT EXITS EAST OF THE AREA. THERE COULD BE A
LINGERING CHANCE FOR A SHOWER OR STORM ACROSS FAR NORTHERN AND
EASTERN AREAS ON WEDNESDAY. OTHERWISE...DRY AND WARM WX IS EXPECTED
LATE THIS WEEK. CHANCES FOR STORMS WILL LIKELY RETURN OVER THE
WEEKEND AS UPPER HIGH BUILDS SLOWLY NORTHWARD ACROSS THE SOUTHWEST
CONUS AND WEAK SHORTWAVE ENERGY BEGINS TO ROTATE INTO THE NORTHERN
PLAINS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
THE AREA INTO TONIGHT...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE
AREA. BRIEF MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY SHOWERS
AND STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/TRIMARCHI
Hazardous weather outlook, Jul 11, 2:57 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
357 AM MDT SUN JUL 11 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
357 AM MDT (457 AM CDT) SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...THE STRONGER
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY...AND THEN
AGAIN ON SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY EVENING EAST OF A LINE FROM FAITH TO PINE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 11, 11:28 AM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1228 PM MDT SUN JUL 11 2010

SDZ026-028-029-074-WYZ057-058-111915-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY-
1228 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN
PENNINGTON AND EASTERN WESTON COUNTIES UNTIL 115 PM MDT...

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF FOUR
CORNERS TO STOCKADE LAKE...AND MOVING EAST AT 25 MPH.

SMALL HAIL...ALONG WITH FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  CENTER LAKE...
  HARNEY PEAK...
  DEERFIELD RESERVOIR...
  MOUNT RUSHMORE...
  SHERIDAN LAKE...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

WETENKAMP
Local storm report, Jul 11, 11:47 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             1 ENE DOWNTOWN CUSTER   43.77N 103.57W
07/11/2010  E0.88 INCH       CUSTER             SD   TRAINED SPOTTER

1242 PM     HAIL             1 ENE DOWNTOWN CUSTER   43.77N 103.57W
07/11/2010  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE NOW COVERING THE GROUND.

&&
Local storm report, Jul 11, 11:55 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 PM MDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             6 ESE DOWNTOWN CUSTER   43.73N 103.49W
07/11/2010  E1.00 INCH       CUSTER             SD   PARK/FOREST SRVC

&&

WETENKAMP
Special weather statement, Jul 11, 1:31 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT SUN JUL 11 2010

WYZ054-112115-
NORTHERN CAMPBELL WY-
231 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 315
PM MDT...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ECHETA...OR 20 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
 ECHETA...
 AREAS ALONG HIGHWAY 14 EAST OF ECHETA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 11, 1:40 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SUN JUL 11 2010

SDZ028-029-WYZ058-112130-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-
240 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN
PENNINGTON AND EASTERN WESTON COUNTIES UNTIL 330 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
CRAZY HORSE MEMORIAL TO 9 MILES WEST OF JEWEL CAVE...AND MOVING EAST
AT 15 MPH.

SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  JEWEL CAVE...
  CRAZY HORSE MEMORIAL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP
Special weather statement, Jul 11, 2:08 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT SUN JUL 11 2010

WYZ054-056-112200-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
308 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 400 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BIDDLE...OR 30 MILES SOUTH
OF BROADUS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIGHTNING FLAT...
  ROCKYPOINT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WETENKAMP

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 11, 2:25 PM MST
Where
Campbell County, 7.92 mi NW of Rockypoint
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.989, -105.202

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232446.